DEAR DR. ROACH: I was diagnosed with nonalcoholic steatohepatitis and had very high AST and ALT numbers. I lost about 25 pounds, and the numbers were normal. As a result of other health issues, the weight came back and the numbers went up. My liver specialist suggested we try 800 IU of vitamin E daily. Without losing weight the reports are now in the normal range. Although it will not clear the existing damage, this will prevent further damage. It’s worth suggesting that people try this. If it works, great. If it doesn’t, no harm has been done. — J.T.
ANSWER: Weight loss and abstinence from alcohol are the interventions with the best evidence to prevent progression from nonalcoholic steatohepatitis (commonly called “fatty liver”) to fibrosis and cirrhosis of the liver. However, there is evidence, beyond anecdotal, to support the use of vitamin E in some situations.
The largest trial done for this was in 2010 and showed that people who took 800 IU of vitamin E were more likely to have improvement in their liver disease, as proven by biopsy. Many experts will use this dose of vitamin E in some people with NASH. However, it is not proven for people with diabetes or with advanced fibrosis. Vitamin E also has been linked in one study to increased risk of prostate cancer, so men with a history of or at high risk for prostate cancer usually should not take supplemental vitamin E.
Weight loss remains the best proven therapy to treat fatty liver disease.
DEAR DR. ROACH: My voice gets raspy each day. I’m a male in my mid-50s in good shape. I take omeprazole for help swallowing food; I also have Barrett’s esophagus. So, it could be excess acid reflux. But my nose constantly runs, so it could be post-nasal drip. I also have a gluten and dairy allergy, but my voice gets thinner even when I avoid those irritants. (For the record, I also have Hashimoto’s disease, but I don’t think my thyroid is an issue here.) Any thoughts? — R.C.
ANSWER: Your diagnosis is most likely chronic laryngitis, since you have had symptoms so long and you have two very likely reasons to have this condition. Barrett’s esophagus is a condition where the lining of the esophagus changes in response to frequent damage by acid reflux. People with Barrett’s esophagus are at risk for laryngopharyngeal reflux, where the acid goes up not only into the esophagus but all the way into the larynx, where it can damage the vocal cords.
However, you also have symptoms which suggest post-nasal drip. The inflammatory substances coming from the nasal passages and sinuses also can damage the vocal cords, leading to hoarseness.
Very severe, untreated hypothyroidism can cause changes in the voice due to myxedema (mik-sa-DEE-ma) in the vocal cords. This is quite rare.
To understand why you are having these symptoms, and to be sure there is not something more serious, I would recommend an evaluation by a head and neck surgeon (otolaryngologist). The physical examination often can lead to a precise diagnosis with high confidence.
People with any history of smoking must take voice changes very seriously. A change in voice can be the first sign of cancer of the larynx or from damage to the vocal cord nerve from lung cancer.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.